Indian Journal of Dermatology
E-IJDŽ - CORRESPONDENCE
Year
: 2021  |  Volume : 66  |  Issue : 2  |  Page : 225-

Sign of Leser-Trélat Associated with Waldenström's Macroglobulinemia


Kozo Yoneda1, Kozo Nakai2, Toshio Demitsu3, Yasuo Kubota2,  
1 Department of Clinical Pharmacology, Faculty of Pharmaceutical Sciences, Osaka Ohtani University; Department of Dermatology, Kongo Hospital, Osaka, Japan
2 Department of Dermatology, Faculty of Medicine, Kagawa University, Kagawa, Japan
3 Department of Dermatology, Jichi Medical University, Saitama Medical Centre, Saitama, Japan

Correspondence Address:
Kozo Yoneda
Department of Clinical Pharmacology, Faculty of Pharmaceutical Sciences, Osaka Ohtani University; Department of Dermatology, Kongo Hospital, Osaka
Japan




How to cite this article:
Yoneda K, Nakai K, Demitsu T, Kubota Y. Sign of Leser-Trélat Associated with Waldenström's Macroglobulinemia.Indian J Dermatol 2021;66:225-225


How to cite this URL:
Yoneda K, Nakai K, Demitsu T, Kubota Y. Sign of Leser-Trélat Associated with Waldenström's Macroglobulinemia. Indian J Dermatol [serial online] 2021 [cited 2021 Dec 1 ];66:225-225
Available from: https://www.e-ijd.org/text.asp?2021/66/2/225/313790


Full Text



Sir,

Waldenström's macroglobulinemia (WM) is a rare, incurable, low-grade lymphoplasmacytic lymphoma characterized by the presence of immunoglobulin-M (IgM)-secreting clonal cells in the bone marrow. Here, we report a patient exhibiting the sign of Leser-Trélat with WM.

A 54-year-old Japanese man noticed an increase of brown papules and nodules on his trunk and easy fatigability. These eruptions spread over his body within one month. Physical examination revealed multiple pruritic brown papules and nodules of 3–20 mm in diameter [Figure 1]a and [Figure 1]b. The results of laboratory investigations were as follows: white blood cell count of 7640/mm3 (normal range: 4700–8700/mm3) and a hemoglobin level of 8.9 mg/dL (normal range: 13.0–17.0 mg/dL). Immediately after hospitalization, his blood results were: C-reactive protein: 2.88 mg/dL (normal range: 0–0.3 mg/dL); total protein: 8.7 g/dL (normal range: 6.5–8.3 g/dL); albumin: 2.2 g/dL (normal range: 3.8–5.2 g/dL); IgG: 2739 mg/dL (normal range: 870–1700 mg/dL); IgM: 2774 mg/dL (normal range: 33–190 mg/dL). A bone-marrow aspiration sample showed the infiltration of lymphoplasmacytoid cells. Serum immunoelectrophoresis revealed an IgM-k monoclonal protein. Histopathological examination of a skin papule showed massive hyperkeratosis and papillomatosis. It had a verrucous appearance with the proliferation of basaloid and squamoid cells. Pseudohorn cysts were also present. This histopathology was consistent with seborrheic keratosis [Figure 1]c and [Figure 1]d. On the basis of clinical and histological findings, a diagnosis of the sign of Leser-Trélat associated with WM was made. The patient has been followed-up at the outpatient clinic of the Hematology Department. There has been no change in the number or volume of seborrheic keratoses.{Figure 1}

Only 103 patients of the sign of Leser-Trélat had been reported in the literatures until 2010.[1] Several theories have been postulated to explain the concurrence of malignancy and skin manifestations of the sign of Leser-Trélat. Wagner and Wagner speculated that malignant carcinoma cells may contain cells that secrete polypeptides or hormones that induce the paraneoplastic skin changes seen in the Leser-Trélat sign.[2] Curry and King reported a case of the sign of Leser-Trélat associated with adenocarcinoma of the duodenum.[3] In that case, they confirmed the lack of increased epidermal growth factor (EGF) production. In contrast, Ellis et al. reported a melanoma patient who had acanthosis nigricans, the sign of Leser-Trélat, and multiple acrochordons.[4] Increased epidermal staining for the EGF receptor was noted in specimens of acanthosis nigricans. The patient's preoperative urinary fraction showed an increase of a-tumor growth factor (TGF). In contrast, postoperatively, the a-TGF level progressively decreased to that in subjects without cancer. Inamadar and Palit reported the sign of Leser-Trélat associated with human immunodeficiency virus (HIV) infection.[5] This phenomenon indicates that immunological impairment due to HIV infection is related to the sudden appearance of multiple seborrheic keratoses.

To the best of our knowledge, our patient is the first reported case of the sign of Leser-Trélat associated with WM. The accumulation of similar cases will be helpful to understand the pathomechanism for the sudden appearance of many seborrheic keratoses in patients with visceral malignancy.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Acknowledgements

This work was supported in part by grants from the Ministry of Education, Culture, Sports, Science and Technology, Japan.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Constantinou C, Dancea H, Meade P. The sign of Leser-Trléat in colorectal adenocarcinoma. Am Surg 2010;76:340-1.
2Wagner RF, Wagner KD. Malignant neoplasms and the Leser-Trélat sign. Arch Dermatol 1981;117:598-9.
3Curry SS, King LE. The sign of Leser-Trélat. Report of a case with adenocarcinoma of the duodenum. Arch Dermatol 1980;116:1059-60.
4Ellias DL, Kafka SP, Chow JC, Nanney LB, Inman WH, McCadden ME, et al. Melanoma, growth factors, acanthosis nigricans, the sign of Leser-Trélat, and multiple acrochordons. A possible role for alpha-transforming growth factor in cutaneous paraneoplastic syndrome. N Engl J Med 1987;317:1582-87.
5Inamadar AC, Palit A. Eruptive seborrheic keratosis in human immunodeficiency virus infections: A coincidence or 'the sign of Leser-Trélat'? Br J Dermatol 2003;149:435-6.